Kansas, 2007

Flash Flooding and Hail in Kansas, June 18, 2007

June 18, 2007 · NWS TOP · 5 events in 5 counties and zones

Widely scattered, slow moving thunderstorms drifted across the northeastern portion of Kansas during the late afternoon and evening hours of the 18th. An extremely moist low level environment, strong low level jet and 850hPa convergence zone over northeast Kansas, and a mid level shortwave passing across the Central Plains combined to help develop showers and thunderstorms that produced very…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Widely scattered, slow moving thunderstorms drifted across the northeastern portion of Kansas during the late afternoon and evening hours of the 18th. An extremely moist low level environment, strong low level jet and 850hPa convergence zone over northeast Kansas, and a mid level shortwave passing across the Central Plains combined to help develop showers and thunderstorms that produced very heavy rain, and a rogue hail report. Southern and eastern sections of the County Warning Area were most adversly affected by the heavy rain. Wabaunsee, Anderson, Franklin, and Douglas Counties had numerous reports of road closures due to high water. Up to 5 inches of rain fell at select locations over the course of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 2:30 AM CST, 11 hours 53 minutes earlier.

Area forecast discussion, Jun 18, 2:30 AM CST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT MON JUN 18 2007

.DISCUSSION...
MAIN FORECAST CONCERN THIS MORNING IS CHANCES FOR CONVECTION TODAY
AND TONIGHT.

08Z WATER VAPOR IMAGERY SHOWS THE CUT OFF LOW...THAT HAS BEEN OVER
OK/NORTH TX DURING THE WEEKEND...DRIFTING BACK TO THE NORTH AS A
SHORTWAVE TROUGH SWEEPS ACROSS THE NORTHERN ROCKIES INTO THE
NORTHERN PLAINS. SFC OBS SHOWED A COLD FRONT MOVING SOUTHEAST ACROSS
NEB AS THIS TROUGH PROGRESSES EAST. MEANWHILE A MOIST AIRMASS
REMAINED IN PLACE AHEAD OF THE COLD FRONT.

QUESTION FOR TODAY IS HOW CONVECTION WILL INITIATE. FORCING DOES NOT
LOOK ALL THAT IMPRESSIVE AS THE DYNAMICS FROM THE NORTHERN STREAM
WAVE STAY MAINLY NORTH OF THE FORECAST AREA. HOWEVER WITH HIGHS IN
THE 80S AND DEWPOINTS HOLDING IN THE MID TO UPPER 60S...THE
ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE /CAPES NEAR 2000 J/KG/
WITH NOT VERY MUCH INHIBITION FOR CONVECTION. THERE SHOULD BE TWO
DISTINCT FEATURES TO HELP GENERATE CONVECTION. THE FIRST IS THE
UPPER LOW LIFTING NORTHEAST THROUGH OK AND SOUTHEASTERN KS. WITH
SMALL CIN...THINK SCATTERED TO NUMEROUS THUNDERSTORMS WILL FIRE
UNDERNEATH THIS LOW EARLY TODAY MAINLY ACROSS EAST CENTRAL KS. THE
SECOND FEATURE WILL BE THE PACIFIC COLD FRONT MOVING THROUGH THE
AREA DURING THE AFTERNOON. CONVERGENCE AND LIFT FROM THE FRONT
SHOULD HELP GET CONVECTION GOING. HOWEVER A LITTLE STRONGER CAP MAY
LIMIT COVERAGE. IN GENERAL HAVE GONE WITH LIKELY POPS WERE FORCING
FOR CONVECTION LOOKS BETTER. THIS WOULD BE ACROSS EAST CENTRAL KS
WITH THE UPPER LOW DRIFTING NORTHEAST...THEN OVER FAR NORTHEASTERN
KS WERE THERE COULD BE SOME FORCING FROM THE NORTHERN STREAM WAVE AS
THE FRONT MOVES THROUGH. ELSEWHERE KEPT POPS IN THE CHANCE CAT
THINKING COVERAGE OF THUNDERSTORMS WOULD NOT BE DENSE ENOUGH FOR
LIKELY POPS. AS FOR SEVERE POTENTIAL...MID AND UPPER LEVEL WIND
FIELDS ARE RATHER MARGINAL FOR THUNDERSTORM ORGANIZATION. THINK THE
MAIN HAZARD WILL BE STRONG WINDS WITH THE TALLER STORMS AND POSSIBLY
HAIL. SEE THE LATEST SWODY1 FOR MORE DETAILS.

HELD ONTO SOME CHANCE POPS ACROSS THE SOUTHEASTERN HALF OF THE
FORECAST AREA FOR THIS EVENING AS THE FRONT CONTINUES TO MOVE
THROUGH. THIS IS MAINLY FOR ANY ONGOING THUNDERSTORMS THERE MIGHT BE
WITH THE FRONT. EXPECT CONVECTIVE TRENDS TO WEAKEN AS THE EVENING
PROGRESSES GIVEN A LACK OF UPPER LEVEL SUPPORT AND A STABILIZING
BOUNDARY LAYER AFTER SUNSET. HIGHS TODAY SHOULD BE COOLER WITH MORE
CLOUDS AND SCATTERED PRECIP...AND CONTINUED PREVIOUS FORECAST OF
LOWER 80S.

FOR TUESDAY THROUGH WEDNESDAY NIGHT...DID NOT CHANGE FORECAST VERY
MUCH. CONTINUED WITH SLIGHT CHANCE POPS FOR TUESDAY NIGHT WITH THE
NAM AND GFS INDICATING A WAA AND ISENTROPIC LIFT SETTING UP.
OTHERWISE MODELS DO NOT SHOW ANY CLEAR SIGNALS OF ORGANIZED PRECIP.
THE GFS LOOKS SUSPICIOUS WITH ITS QPF FOR TUESDAY WITH A BULLS EYE
IN THE MIDDLE OF THE SFC RIDGE. THIS APPEARS TO BE CONVECTIVE
FEEDBACK. THINK TUESDAY PRECIP WILL SET UP WITH IN THE MOISTURE AXIS
ACROSS SOUTHWESTERN KS...SO CONTINUED A DRY FORECAST FOR TUESDAY.
HIGHS SHOULD REFLECT A WARMING TREND THROUGH THE WEEK AS THE
SYNOPTIC PATTERN BRINGS RISING HEIGHTS TO THE CENTRAL PLAINS. THINK
TUESDAY MORNING LOWS COULD BE A LITTLE COOLER ESPECIALLY ACROSS
NORTHERN COUNTIES WERE THERE COULD BE SOME CLEARING WITH LIGHT WINDS
BEHIND THE FRONT. WENT WITH LOWS AROUND 60 HERE. OTHERWISE SOUTHERLY
RETURN FLOW SETS UP BY THURSDAY MORNING WHICH SHOULD HOLD MIN TEMPS
IN THE UPPER 60S.

NO CHANGES WERE MADE TO THE FORECAST BEYOND WEDNESDAY.

WOLTERS

&&

.AVIATION...
STRATUS HAS BEEN MAKING STEADY PROGRESSION WITH SLN AND EMP TAF
SITES COMING IN WITH MVFR CEILINGS AT 08Z...AND IS EXPECTED TO MOVE
INTO TOP...FOE AND MHK IN THE 09-10Z TIMEFRAME. FORECAST SOUNDINGS
INDICATE THAT STRATUS DECK WILL LIFT WITH DAYTIME HEATING AND MAY
SCATTER OUT BY LATE MORNING. THERE SHOULD BE SOME CHANCE FOR SHOWERS
AND THUNDERSTORMS THROUGH THE DAY AS DISCUSSED ABOVE. AFTER SUNSET
THE FRONT LOOKS TO PUSH THROUGH OUR TAF SITES ENDING PRECIPITATION
BUT KEEPING A POSSIBLE MVFR DECK IN PLACE.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 18, 4:02 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT MON JUN 18 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-191015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
502 AM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
DAY TODAY AND THIS EVENING. A FEW OF THESE STORMS MAY PRODUCE SOME
STRONG WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT...MAINLY AFTER
MIDNIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND THIS EVENING.

WOLTERS

In the hours before

Special weather statement, Jun 18, 10:50 AM CST, 3 hours 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1150 AM CDT MON JUN 18 2007

KSZ008-020-181715-
CLOUD-REPUBLIC-
1150 AM CDT MON JUN 18 2007

THROUGH 1215 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF SOUTHWEST REPUBLIC AND NORTHWEST CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NORWAY AND JAMESTOWN.

BLAIR
Special weather statement, Jun 18, 11:22 AM CST, 3 hours 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT MON JUN 18 2007

KSZ020-181745-
CLOUD-
1222 PM CDT MON JUN 18 2007

THROUGH 1245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHERN CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 40
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. THE THUNDERSTORM WILL
AFFECT CONCORDIA AND RURAL AREAS OF NORTHERN CLOUD COUNTY.

BLAIR

The radar

The Pleasant Hill radar (KEAX), 85 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Douglas

When
June 18, 2:23 PM CST
Where
Douglas County, Lawrence
Reported by
Emergency Manager
Coordinates
38.970, -95.230

Between 2.5 and 4 of rain was reported or estimated to have fallen over the course of a 4 hours period in Lawrence, with several bursts of extremly heavy rainfall. The intersections of 19th and Main, as well as at 23rd and Ousdahl in Lawrence needed to be barricaded due to water flowing over the roadways. Water was also reported to be over the curb at points near the intersection of 27th and Alabama.

Flash Flood, Wabaunsee

When
June 18, 3:00 PM CST to 5:45 PM CST
Where
Wabaunsee County, 2 mi N of Eskridge
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.879, -96.100

Approximately 2.5 of rain had fallen in less than three hours. KDOT relayed a report from deputies that water was flowing over K-4, 2 to 4 miles north of Eskridge. Elsewhere in the county, a deputy 3 miles north of Harveyville reported that water was overflowing the banks of Coon Creek. The excessive water spilled over Walton Road, between Harveyville and Calson Road. Water was reported to be 3 to 4 feet deep.

Flash Flood, Anderson

When
June 18, 5:30 PM CST to 7:00 PM CST
Where
Anderson County, 10 mi SE of Garnett
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.178, -95.100

Th EM received several public reports that up to 2 of rain fell in a period of 45 minutes. A few gravel roads were water covered and closed near Bush City. Elsewhere in the county, deputies 7 miles north of Kincaid reported that the intersection of 1100 and Utah Road was flooded. One vehicle had to be extracted from the flood waters, but no injuries were reported. Up to 3.5 inches of rain was reported to have fallen during the two hour period between 4 and 6pm CDT 2 miles east of Selma.

Flash Flood, Franklin

When
June 18, 6:15 PM CST
Where
Franklin County, 3 mi S of Lane
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.387, -95.080

Deputies reported that water was flowing over the road near the intersection of Virginia Road and Hwy 169. Just over three inches of rain was reported to have fallen over the course of the event.

Hail, Lyon

When
June 18, 8:20 PM CST
Where
Lyon County, 7 mi WSW of (Emp)emporia Muni Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.291, -96.299

A 50 mph wind gust was also reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42563, 41540, 41544, 41550, 46071.